Alert archive / South Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Charleston, SC

August 4, 2017Berkeley County, South Carolina

NWS Charleston, SC issued this special weather statement at Aug 4, 2017, 7:43 PM EDT for Berkeley County, South Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2017, 7:43 PM EDT (23:43 UTC)
Expired
Aug 4, 2017, 8:30 PM EDT
In force
47 min
Issued by
NWS Charleston, SC

County Berkeley County, SC

The radar

The Columbia radar (KCAE), 112 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.7 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

813 
WWUS82 KCHS 042343
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
743 PM EDT FRI AUG 4 2017

SCZ044-045-050030-
Inland Berkeley-Dorchester-
743 PM EDT FRI AUG 4 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY AND
DORCHESTER COUNTIES...

...MARINERS ON LAKE MOULTRIE AND EASTERN LAKE MARION SHOULD SEEK SAFE
HARBOR...

At 742 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Dorchester, or 11 miles east of Indian
Field, moving northeast at 35 mph.

  HAZARD...strong winds 45 to 55 mph. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. 

Some locations in the path of this storm include...
Moncks Corner, Dorchester, Ridgeville, St. Stephen, Harleyville,
Bonneau, Cross and Northern Lake Moultrie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie and Eastern Lake Marion should seek safe
harbor immediately. If caught on the open water, stay as low as
possible and wear a personal flotation device. Remember, if you can
hear thunder you are at risk for being struck by lightning.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3349 7995 3343 7987 3340 7985 3337 7980
      3338 7979 3333 7974 3306 8035 3326 8055
      3330 8050 3326 8043 3326 8036 3328 8035
      3327 8030 3330 8025 3345 8022 3345 8014
      3348 8015 3351 8008
TIME...MOT...LOC 2342Z 242DEG 31KT 3321 8034 

$$

CB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 4, 5:55 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 4, 5:55 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
555 PM EDT Fri Aug 4 2017

.SYNOPSIS...
A weak trough will dissipate over the area through Saturday
Night. Atlantic high pressure will then build in through much
of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Late afternoon update: A surge of moisture and instability
ahead of a mid level short wave moving through northern Florida
has lead to an increase in rains and thunderstorms over south GA
this afternoon. While these convective rains have weakened
crossing the Altamaha River region, additional showers and
tstms have developed across the forecast area along the Savannah
River area. This convection should continue to spread northeast
over the next few hours. We increased POPS to likely ahead of
this new band of convection but did not opt to raise POPs much
further to the north where instability is weaker. A few storms
could produce some locally gusty winds and torrential downpours
however severe weather is unlikely. We adjusted some initial
temps and sky cover, otherwise few changes.

Overnight: Good chance of showers and a few thunderstorms as
additional shortwave energy moves through, especially toward the
SC Midlands/Pee Dee/Lowcountry where an approaching weakening
cold front will be found. Could also see an increase over the
nearby Atlantic waters where instability will be greatest. Some
heavy rainfall is likely but flooding as well as severe weather
appear low. Late tonight low clouds could lower enough to
produce some fog as winds subside a bit, mainly well inland
closer to the front. Low temperatures will be in the low to mid
70s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
Saturday: A weak cold front is forecast to push east into the
mountains and mid Atlantic region, stalling before reaching the
forecast area. Rather deep moisture will be entrenched to begin
the day but some drying in the upstate of SC and north GA is
expected to push toward the CSRA and SC midlands late. The
unsettled pattern for our region looks to persist with scattered
to periodic showers and mostly diurnal thunderstorms expected
once again prior to some late day drying from the west. We
maintained good chance POPs on this package and dependent on
afternoon mesoscale conditions and boundaries, we think many
inland area could be upgraded to likely POPs at some point.

Sunday: A deep layered and still moist southwest flow will prevail
and the forecast will continue to highlight scattered convective
rains with POPs remaining near or slightly above climo. Temps should
be a few degrees warmer in the afternoon as models indicate a chance
for more morning insolation.

Monday: An upper ridge will extend from the southern Atlantic to
Florida and the Gulf of Mexico with broad upper troughing to the
north of the region. There is plenty of deep moisture lingering over
the forecast area and we maintained a solid chance of showers and
storms, peaking in the afternoon and evening along and inland of the
sea breeze. With a 2C to 3C morning cap, temperatures should climb
into the lower 90s across many inland areas prior to convective
initiation.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A moderate upper ridge will prevail during the extended period
with Bermuda high pressure at the surface. Fairly typical
summertime precipitation pattern expected with scattered showers
and tstms during the daytime hours with lesser coverage
overnight. We show slightly greater PoPs on Wednesday when
models indicate increasing upper shortwave energy potentially
pushing a front toward the area.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
The main risk for significant impacts will be from showers and
possible thunderstorms through much of the period but
confidence is low in timing/intensity. Could also see some
stratus develop tonight but again confidence is too low to
mention.

Extended Aviation Outlook: Showers and tstms may occasionally
affect the terminals, with temporary visibility restrictions the
primary concern. The greatest coverage is expected Saturday.

&&

.MARINE...
Tonight: The pressure gradient between an approaching/weakening
cold front and the subtropical high to the east will result in
an increase in southwest flow up to 20 knots across the
Charleston County waters. Some gusts to 25 knots are possible
but we opted to not raise an Advisory at this time. Seas will
build a bit as well up to 5 feet in the Charleston County
waters and up to 4 feet elsewhere.

Saturday through Monday: South to southwest flow around the Atlantic
ridge will prevail with speeds mainly 15 KT or less and seas 2 to 4
ft. Slight diurnal enhancements are possible along the SC coast in
the late day and early evening time frame. Periods of showers and
thunderstorms area also possible at times.

A fairly typical summertime regime will affect the marine area
Tuesday and Wednesday. A weak trough over the area will dissipate as
Atlantic high pressure rebuilds. South to southwest winds, mostly
less than 15 kt, will persist. Moderate sea breezes expected each
afternoon along the coast.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...JRL
AVIATION...RJB
MARINE...
Hazardous weather outlook, Aug 4, 3:39 PM EDT, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
339 PM EDT Fri Aug 4 2017

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>049-051-052-051945-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Coastal Jasper-
Tidal Berkeley-
339 PM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ050-051945-
Charleston-
339 PM EDT Fri Aug 4 2017

...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Aug 4, 7:24 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
724 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     MARINE TSTM WIND 1 SSW TYBEE ISLAND      31.99N  80.85W
08/04/2017  M49 MPH          CHATHAM            GA   MESONET

            43 KT WIND GUST AT TYBEE SOUTH WEATHERFLOW SENSOR

0712 PM     MARINE TSTM WIND 1 SSW TYBEE ISLAND      31.99N  80.85W
08/04/2017  M54 MPH          CHATHAM            GA   MESONET

            47 KT WIND GUST AT TYBEE SOUTH WEATHERFLOW SENSOR

&&

EVENT NUMBER CHS1700538
EVENT NUMBER CHS1700539

CB
Special weather statement, Aug 4, 7:43 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
743 PM EDT FRI AUG 4 2017

SCZ044-045-050030-
Inland Berkeley-Dorchester-
743 PM EDT FRI AUG 4 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY AND
DORCHESTER COUNTIES...

...MARINERS ON LAKE MOULTRIE AND EASTERN LAKE MARION SHOULD SEEK SAFE
HARBOR...

At 742 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Dorchester, or 11 miles east of Indian
Field, moving northeast at 35 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Moncks Corner, Dorchester, Ridgeville, St. Stephen, Harleyville,
Bonneau, Cross and Northern Lake Moultrie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie and Eastern Lake Marion should seek safe
harbor immediately. If caught on the open water, stay as low as
possible and wear a personal flotation device. Remember, if you can
hear thunder you are at risk for being struck by lightning.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3349 7995 3343 7987 3340 7985 3337 7980
      3338 7979 3333 7974 3306 8035 3326 8055
      3330 8050 3326 8043 3326 8036 3328 8035
      3327 8030 3330 8025 3345 8022 3345 8014
      3348 8015 3351 8008
TIME...MOT...LOC 2342Z 242DEG 31KT 3321 8034

CB

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:09 PM EDTSpecial Marine WarningCHS66 min
Aug 4, 7:36 PM EDTSpecial Marine WarningCHS84 min

Nearby

Special Weather Statements in South Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.